Michigan, 2021Winter Storm and Winter Weather in Michigan, January 18 to 19, 2021
January 18 to 19, 2021 · NWS MQT · 3 events in 3 counties and zones
An upper level disturbance and colder air moving across the Upper Great Lakes generated moderate to heavy lake effect snow over the northwest wind snow belts of Lake Superior from the 18th into the 19th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance and colder air moving across the Upper Great Lakes generated moderate to heavy lake effect snow over the northwest wind snow belts of Lake Superior from the 18th into the 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 18, 5:27 AM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Jan 18, 5:27 AM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
527 AM EST Mon Jan 18 2021
.SHORT TERM...(Today and tonight)
Issued at 245 AM EST MON JAN 18 2021
Upper air pattern consists of a 500 mb trough over the lower Great
Lakes with a shortwave over western Ontario this morning. This
shortwave will continue to head southeast today and will dig into
the upper Great Lakes tonight. Lake enhancement of the snow will
occur today with moisture from the system combined with 850 mb
temperatures of -10C to -12C and Lake Superior temperatures of 2C to
3C. That is enough lake-850 mb delta-t for lake enhancement with 850
mb temperatures falling tonight as well to -14C to -18C. Overall,
going forecast has things well in hand and made very few changes to
it. Did put out a winter weather advisory for Ontonagon and northern
Houghton counties this afternoon and tonight for snow amounts and
blowing snow.
.LONG TERM...(Tuesday through Sunday)
Issued at 311 AM EST MON JAN 18 2021
Ensemble consensus in the EPS, GEFS and GEPS continues to highlight
broad troughing over the Upper Great Lakes during the long term
period as positive height anomalies continue over the northern
Pacific into Alaska and over Greenland. As the positive height
anomaly over Greenland shifts west this week, split flow pattern
over the west will develop as well as eventually shifting the broad
troughing westward over the Rockies into next week. For us, within
this structure, the mid/upper-level pattern will allow for a couple
shortwaves to sink southeast into our region, particularly as the
northern stream of the split flow moves through the region.
Additionally, with a couple shots of reinforcing cold air after
these shortwaves, LES looks likely.
Beginning Tuesday morning, a surface low should be positioned along
the eastern shoreline of Lake Superior, or perhaps a little further
east. Expecting the tighter pressure gradient and flow from the
north, along with the first shot of cold air with 850mb temps
dropping to ~-20C to support continued lake effect snow showers
through the day. The NAM and some of the in-play CAMS are
highlighting areas of enhanced convergence within the 1000-850mb
layer coincident with another shortwave in the afternoon. With
inversion heights topping out around 5k ft during this period,
moderate snow could have some periods of heavy LES if this
additional low level convergence is realized. Daytime highs Tuesday
will be more winter-like, with teens in the west half and near 20 in
the east. Lake effect should continue into Tuesday night. Overnight
lows will be tricky outside of the northwest snow belts given that
if the cloud cover breaks fast enough the forecasted near 0F lows in
the interior west could be 5 to 10 degrees colder. Outside of this
area, overnight lows should be in the positive single digits.
LES should taper off west to east by Tuesday morning with a
mid/upper level ridging building in from the west. As the ridge
continues pushing east through the day, expect WAA and southwest
flow to increase 850mb temps closer to -5C. This should result in
surface temps climbing back into the upper 20s to near 30F in
downsloping prone areas and just downstream of Lake Michigan in the
east. Winds will also increase through the day as the pressure
gradient tightens ahead of the next shortwave. At the moment, precip
associated with this system should spread into the region Wednesday
night, with the better chances for some light snow to be in the east
and in the Keweenaw.
A secondary trough looks to pivot through during the afternoon on
Thursday with good CAA behind it. With a similar punch of cold air
accompanying this, LES in the northwest wind snow belts again looks
likely during the afternoon and continue into Friday night/early Sat.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 527 AM EST MON JAN 18 2021
IWD will see IFR this morning with some light snow passing through.
By afternoon, lake effect snow will occur and this will bring MVFR
conditions there. CMX will see MVFR conditions until this afternoon
when conditions become IFR/LIFR in lake effect snow showers and some
blowing snow. SAW will stay MVFR through the period.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 245 AM EST MON JAN 18 2021
The next shortwave disturbance will move a surface low across Lake
Superior today creating some gusty winds behind the cold front as
strong cold air advection occurs. Wind gusts 25 to 30 knots tonight
over the north central and eastern marine zones are expected and
would not be surprised if a few gale force gusts are possible. Winds
will quickly decrease to 20 knots or less by Tuesday afternoon
through Wednesday morning. The next period of strong wind looks to
be south gales up to 35 knots Wed afternoon becoming west gales to
35 knots Wed night into Thu morning. With the stronger wind,
freezing spray is also possible as colder air moves in.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from 1 PM this afternoon to 7 AM EST
Tuesday for MIZ002-003.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...07
LONG TERM...JP
AVIATION...07
MARINE...07Hazardous weather outlook, Jan 18, 3:36 AM EST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
336 AM EST Mon Jan 18 2021
MIZ002-003-190845-
Ontonagon-Northern Houghton-
336 AM EST Mon Jan 18 2021
This Hazardous Weather Outlook is for portions of western Upper
Michigan.
.DAY ONE...Today and Tonight
Areas of moderate snowfall accumulations will be possible this
afternoon and tonight. Additionally, areas of blowing snow could
reduce visibilities. See the latest Winter Weather Message for
additional details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Areas of moderate snowfall accumulations will be possible Tuesday
afternoon into Tuesday night in the northwest wind snow belts of
western Upper Michigan.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit any snowfall reports to the
National Weather Service via phone, on our website, or through
Facebook or Twitter using #906wx.
MIZ001-004>007-009>014-084-085-190845-
Keweenaw-Baraga-Marquette-Alger-Luce-Gogebic-Iron-Dickinson-
Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
336 AM EST Mon Jan 18 2021 /236 AM CST Mon Jan 18 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Areas of moderate snowfall accumulations will be possible Tuesday
afternoon into Tuesday night in the northwest wind snow belts of
western Upper Michigan.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit any snowfall reports to the
National Weather Service via phone, on our website, or through
Facebook or Twitter using #906wx.
LSZ162-240>251-263>267-190845-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
336 AM EST Mon Jan 18 2021 /236 AM CST Mon Jan 18 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Some northwest gale force gusts to 35 knots are possible late
tonight in the north and eastern portions of Lake Superior.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
South to southwest gale force gusts to 35 knots will be possible late
Wednesday. As winds become westerly, some gale force gusts to 35
knots could continue through Thursday evening.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-190845-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
336 AM EST Mon Jan 18 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Southerly gale force gusts to 35 knots will be possible late
Wednesday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JP
Winter Weather, Northern Houghton
- When
- January 18, 8:00 AM EST to January 19, 8:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Observers from Twin Lakes to Painesdale measured between 9 and 10 inches of lake effect snow over 24 hours.
Winter Weather, Ontonagon
- When
- January 18, 2:30 PM EST to January 19, 3:30 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer eight miles north of Mass City estimated 12 inches of lake effect snow in just over 24 hours.
Winter Storm, Alger
- When
- January 18, 3:30 PM EST to January 19, 3:30 PM EST
- Where
- Alger forecast zone
- Reported by
- Social Media
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
There was a public report of an estimated 14 inches of lake effect snow in approximately 24 hours just north of the Pictured Rocks Golf Club east of Munising. There was also a report of an estimated eight inches of snow in Munising.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, January 18 to 19, 2021$200 million · 96 kt wind · 53 events
- High Surf in California, January 18, 20211 death · 1 event
- Cold in Illinois, January 18 to 19, 20211 death · 1 event
- High Wind and Strong Wind in California, January 18 to 20, 20211 injured · $110,000 · 119 kt wind · 12 events
- Wildfire and High Wind in California, January 18 to 22, 2021$1,000 · 84 kt wind · 65 events
- Heavy Snow in Colorado, January 18 to 19, 202111 events
- Heavy Snow in New Mexico, January 18 to 19, 20217 events
- Heavy Snow in Montana, January 18, 20213 events
- Heavy Snow and High Wind in Alaska, January 18 to 19, 202155 kt wind · 3 events
- High Wind in California, January 18 to 19, 2021119 kt wind · 3 events
- High Wind in Texas, January 18 to 19, 202155 kt wind · 1 event
- High Wind in Nevada, January 18 to 19, 202169 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935535, 935534, 935533.